https://islamictube.in/new_site/public/images/news_images/2801_2026-10-30_islamictube.jpg

Are You Suffering from Vitamin B12 Deficiency? Non-Vegetarians Can Also Be Affected, Know the Reasons

Being Vegetarian Isn't the Only Cause: Vitamin B12 Deficiency Can Occur Due to These 5 Reasons, Says Doctor

Vitamin B12 is extremely vital for the body. It helps in forming red blood cells, keeping nerves healthy, and synthesizing DNA. Its deficiency can lead to several health issues. It is commonly believed that this deficiency occurs only in vegetarians, but according to Dr. Shalini Singh Salunke (MBBS doctor and founder of 'My Expert Doctor'), this assumption is incorrect. She states that B12 deficiency is found in 70 percent of the population, whereas vegetarians make up only 30 percent. Therefore, it is crucial to identify the underlying causes in a timely manner.

5 Causes of Vitamin B12 Deficiency

Overcooking Food

Overcooking food might enhance its taste, but it can destroy essential nutrients like Vitamin B12. Cook food on low heat and avoid overcooking.

Long-Term Use of Certain Medications

Taking certain medications over an extended period can impact B12 levels. These include diabetes medications like Metformin and acidity-reducing drugs like Proton Pump Inhibitors (PPIs).

Pernicious Anemia

This is an autoimmune condition where the body's 'intrinsic factor' is affected. This protein is necessary for the absorption of Vitamin B12. Its deficiency or dysfunction leads to a B12 deficit in the body.

Stomach-Related Issues

Stomach acid helps separate B12 from food. If you have digestive issues or low stomach acid, it becomes difficult for the body to absorb B12. Conditions like atrophic gastritis can also cause this deficiency.

Aging Process

As age advances, several physiological changes occur in the body that make it harder to absorb B12 from food. For this reason, elderly individuals face a higher risk of B12 deficiency.

Disclaimer: This information is provided for general awareness. Please consult a medical specialist or healthcare provider for detailed advice. Do not start or stop any medication without consulting a doctor.